Tornadoes · United States · North Dakota · 2012

EF0 tornado, Herrick to Warsaw, North Dakota, June 3, 2012

From Herrick to Warsaw, this EF0 tornado ran 6.1 miles across Walsh and Marshall counties on June 3, 2012, touching down at 6:07 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 3, 2012
Touchdown
6:07 PM CDT (23:07 UTC)
Lifted
6:25 PM CDT (23:25 UTC)
On the ground
18 minutes
Path length
6.1 miles (9.8 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Counties
Walsh and Marshall counties
Touchdown point
48.540, -97.200
Lift-off point
48.505, -97.072
Record number
1206031707-01

What the Weather Service recorded

By early in the evening of June 3rd, a surface boundary had crept into the Red River Valley. Dew point values, which had held in the 50s for much of the day, managed to rise into the low to mid 60s right along the boundary. Showers and thunderstorms fired up early in the evening along the boundary, producing tornado and funnel reports.

By early in the evening of June 3rd, a surface boundary had crept into the Red River Valley. Dew point values, which had held in the 50s for much of the day, managed to rise into the low to mid 60s right along the boundary. Showers and thunderstorms fired up early in the evening along the boundary, producing tornado and funnel reports.

A tornado touched down along Interstate 29 near the south Drayton exit. The tornado tracked intermittently to the southeast before crossing the Red River. Tree limbs were snapped and branches were scattered in at least three sets of shelterbelts along the route. Peak winds were estimated at 80 mph. This tornado continued into northwest Marshall County in Minnesota.

This tornado originated in Walsh County, North Dakota, at 1707 CST. The tornado tracked intermittently for about three miles in Marshall County, where it snapped tree limbs and branches in several shelterbelts along its track. Peak winds were estimated at 80 mph.

A persistent funnel was viewed from exit 168 on Interstate 29. Intermittent tornado touchdowns occurred along a three mile path, which resulted in tree limbs being snapped in several shelterbelts along the route. Peak winds were estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
23:12 UTC23:39 UTCTornado WarningFGF
23:44 UTC00:11 UTCTornado WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 3, 3:05 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 3, 3:05 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
305 PM CDT SUN JUN 3 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

FORECAST CHALLENGES INCLUDE LOW-END PRECIPITATION CHANCES LATE
THIS AFTERNOON AND EVENING...FOLLOWED BY TEMPERATURES THROUGH
MID-WEEK. GFS/NAM/ECMWF/GEM ARE IN GOOD AGREEMENT AND WILL
CONTINUE TO USE A BLENDED SOLUTION FOR THIS FORECAST PACKAGE...
BUT PREFER RAP/HRRR/SPC 4 KM WRF FOR NEAR TERM CONVECTIVE TRENDS.

SURFACE BOUNDARY IS LOCATED ALONG A LINE FROM CANDO TO JUST EAST
OF BISMARCK. SPC MESOANALYSIS SHOWS 1500 TO 2000 J/KG OF SURFACE
BASED CAPE WITH NO CIN ALONG THIS AXIS...BUT LOW-MID LEVEL DYNAMIC
FORCING/SHEAR IS VERY WEAK. CU FIELD ALONG BOUNDARY MAY STILL
PRODUCE A FEW ISOLATED SHOWERS AND THUNDERSTORMS ALONG NOSE OF 300
HPA JET STREAK...BUT WITH NO RADAR ECHOES...WILL TRIM POPS BACK
INTO THE 20 TO 40 PERCENT RANGE LATE THIS AFTERNOON. SPEED OF
BOUNDARY IS ALSO A BIT SLOWER THAN PREVIOUSLY ADVERTISED...SO WILL
ADD 20 POPS ALONG AND EAST OF THE VALLEY IN THE 00 TO 03 UTC
PERIOD. ELSEWHERE...LINGERING LIGHT RAIN SHOWERS ACROSS NORTHWEST
MN WILL MOVE EAST AND OUT OF THE FORECAST AREA NO LATER THAN
MIDNIGHT. ADDITIONAL RAINFALL AMOUNTS WILL BE MINIMAL.

FOR TONIGHT...EXPECT CLOUDS TO DECREASE FROM WEST TO EAST WITH
MOSTLY SUNNY/CLEAR SKIES BY SUNRISE MONDAY MORNING. DESPITE
CLEARING SKIES AND LIGHT WIND...NIGHTTIME LOWS WILL BE IN THE 50S
WITH SURFACE TO 850 HPA LAYER TEMPERATURES FROM +16 TO +18 C.

MONDAY THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE WILL BUILD ACROSS
THE NATION/S MID-SECTION AS AN OMEGA BLOCKING PATTERN TAKES SHAPE
WITH BOOKEND TROUGHS ACROSS THE PACIFIC NORTHWEST AND NEW ENGLAND.
SURFACE HIGH PRESSURE WILL DOMINATE THE NORTHERN PLAINS AND WITH
LARGE SCALE SUBSIDENCE...EXPECT DRY CONDITIONS THROUGH TUESDAY
NIGHT AND MOST OF WEDNESDAY. DID INTRODUCE A 20 POP WEST OF THE
VALLEY ON WEDNESDAY AS PROMINENT SHORT-WAVE ROTATES AROUND PACIFIC
NORTHWEST TROUGH...BUT THINK MAJORITY OF ASSOCIATED PRECIPITATION
WILL REMAIN SOUTH AND WEST OF THE FORECAST AREA.

EXPECT LITTLE DAY TO DAY VARIATION IN TEMPERATURES THROUGH MID-
WEEK AS THERMAL PROFILES ARE STAGNANT. HIGHS WILL CLIMB INTO THE
UPPER 70S TO LOWER 80S AND LOWS WILL BOTTOM OUT IN THE 50S TO
LOWER 60S. OVERALL...A VERY PLEASANT BEGINNING TO THE FIRST FULL
WORK WEEK IN JUNE.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MODELS INITIALIZED WELL AND REMAIN IN GENERAL AGREEMENT SO STAYED
WITH A BLENDED SOLN FOR THIS FORECAST. LITTLE CHANGE EXPECTED TO THE
UPPER LEVEL PATTERN AS IT IS EXPECTED TO REMAIN FAIRLY STAGNANT WITH
THE RIDGE REMAINING OVER THE NRN PLAINS. SOME WEAKENING OF THE RIDGE
IS EXPECTED...ALLOWING FOR INCREASED CHANCES OF -RW/TRW...WITH TEMPS
STAYING NEAR TO ABOVE SEASONAL NORMS.

&&

.AVIATION...

VFR CONDITIONS EXPECTED WITH CONTINUED CLOUDINESS ACROSS THE AREA
AND PERSISTING THRU THE TAF PERIOD. SOUTHERLY WINDS WILL SLOWLY
BECOME WESTERLY OVERNIGHT AFTER FRONTAL PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/HOPKINS
Hazardous weather outlook, Jun 3, 7:09 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 AM CDT SUN JUN 3 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
709 AM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT AREAS
GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY TODAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Special weather statement, Jun 3, 5:00 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT SUN JUN 3 2012

NDZ008-032230-
PEMBINA ND-
500 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PEMBINA COUNTY UNTIL 530
PM CDT...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES NORTH OF CAVALIER...OR 34 MILES NORTH OF
GRAFTON...MOVING TO THE SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CAVALIER AROUND 505 PM CDT.
BATHGATE AROUND 515 PM CDT.
HAMILTON AROUND 525 PM CDT.
JOLIETTE AROUND 530 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4889 9720 4866 9722 4884 9779 4900 9768
TIME...MOT...LOC 2200Z 293DEG 19KT 4889 9761

TG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

International Fa, MN (KINL), 12:00Z

11.1 hours before the tornado, 282 km from the path. June 3, 2012.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82125, lifted condensation level 1899 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 12:00Z on 2012-06-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 56 square meters per square second, 0 to 6 km bulk shear 28 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82125 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.2 K/km

Open this sounding in Storm Lab

International Fa, MN (KINL), 00:00Z

0.9 hours after it, 282 km from the path. June 4, 2012.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -88442, lifted condensation level 1641 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 00:00Z on 2012-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 20 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-88442 J/kg
Surface CAPE
321 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The radar

The Fargo/Grand Forks radar (KMVX), 111 km away, was scanning. The volume nearest the touchdown began at 23:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:07 UTCTORNADO 02 Ssw DraytonWalsh, NDEMERGENCY MANAGEMENT REPORTED A BRIEF TORNADO TOUCHDOWN ALONG I29 NEAR THE SOUTH DRAYTON EXIT. THE TORNADO THEN TRACKED INTERMITTENTLY TO THE SOUTHEAST FOR ABOUT 3 MILES BEFORE CROSSING THE RED RIVER AROUND 3.5 SSE OF DR
23:07 UTCTORNADO1 S DraytonPembina, NDEMERGENCY MANAGEMENT REPORT OF A BRIEF TORNADO TOUCHDOWN ALONG I29 NEAR DRAYTON.
23:07 UTCTORNADODraytonPembina, NDEMERGENCY MANAGEMENT REPORT OF TORNADO TOUCHDOWN ALONG I29 NEAR DRAYTON.
23:16 UTCTORNADO13 Wnw StephenMarshall, MNTHIS TORNADO CONTINUED FROM NORTHEASTERN WALSH COUNTY INTO MARSHALL COUNTY. IT TRACKED INTERMITTENTLY FOR ABOUT 3 MORE MILES TO ABOUT 10 WNW OF STEPHEN BY 625 PM CDT. SEVERAL TREE LIMBS WERE SNAPPED AND BRANCHES WERE SCA
23:55 UTCHAIL 0.251 E OakwoodWalsh, ND
00:02 UTCTORNADO 03 Ene WarsawWalsh, NDA PERSISTENT FUNNEL WAS VIEWED FROM EXIT 168 ON INTERSTATE 29. INTERMITTENT TORNADO TOUCHDOWNS OCCURRED ALONG ABOUT A 3 MILE PATH TO NEAR 5 E OF WARSAW BY 709 PM CDT. SEVERAL TREE LIMBS WERE SNAPPED AND BRANCHES SCATTERE
00:05 UTCFUNNEL CLOUD11 Ese MintoWalsh, NDPERSISTENT WALL CLOUD WITH FUNNEL AS VIEWED FROM EXIT 168 ON INTERSTATE 29. PERSISTENT ROTATION LIKELY PASSED OVER THE RED RIVER INTO MARSHALL COUNTY.
00:20 UTCFUNNEL CLOUD5 W AlvaradoMarshall, MN
00:20 UTCTORNADO 15 Wnw AlvaradoMarshall, MNTHIS TORNADO TRACKED TO THE EAST-SOUTHEAST FOR ABOUT 3 MILES TO AROUND 2 WSW OF ALVARADO BY 729 PM CDT. THE TORNADO SNAPPED SEVERAL TREES AND LIMBS WHILE SCATTERING BRANCHES FROM AT LEAST 3 SETS OF SHELTER BELTS ALONG IT
00:50 UTCFUNNEL CLOUD4 Wnw TaborPolk, MNTHE FUNNEL WAS PARTIALLY RAIN WRAPPED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 3, 2012

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 37:02 PM CDTEF0Walsh, ND3.025
June 37:16 PM CDTEF0Barnes, ND0.220
June 37:20 PM CDTEF1Marshall, MN3.540

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.